Heroin is a potent opioid that is cut with other substances to increase the profits for drug dealers. Dealers are continually searching for something that is easily mixed into the batch of heroin without being detected. Sometimes this is done to make weak batches more potent. Dealers typically seek cheap substances with similar boiling and smoking points as heroin. By doing so, it ensures the cutting agents will mix well, and the heroin can be used as intended.
Most of the heroin a user purchases on the street will be cut with something. It’s highly unlikely to find something 100 percent pure. The purity levels of illicit drugs vary because as they move down the ladder in the distribution process, each person will cut the product to increase their profits. As this happens, the purity level goes down, and the danger factor goes up.
What Is Heroin Cut With?
Heroin could be cut with toxic or non-toxic substances to increase the supply. The most common non-toxic substances include:
- Powdered milk
The substances listed above will dilute the heroin’s strength, and they are most commonly found in heroin supplies. Heroin users prefer water-soluble substances because they dissolve the product for injection of the drug.
Although these substances are safe to consume, they aren’t designed to be used intravenously. If the product doesn’t dissolve, it can lead to a blockage in the veins and arteries, leading to stroke, heart failure, collapsed veins, and other serious complications.
Other non-narcotic substances used to cut heroin include:
Although it’s a stimulant, it’s sometimes used to cut heroin to facilitate vaporization at lower temperatures. The mixture of the sedative and stimulant effects when combining these two substances can cause a significant strain on your heart.
This analgesic pain reliever can be added to heroin and reduce side effects by giving the user the impression that it’s of higher quality.
In some cases, dealers will use laundry detergent to stretch their batch and increase profits. This can be dangerous and cause permanent damage.
Heroin may also be mixed with illicit drugs to improve the quality of the high. These include:
Heroin and cocaine have been used together for decades in a cocktail known as “speedball.” The combination is especially popular and holds a reputation as a party drug because the effects complement one another. You get the stimulating effects of cocaine and the euphoria of heroin.
Fentanyl continues to emerge in the drug scene and has become one of the primary drugs of concern. It has been a significant contributor to the opioid overdose crisis. A study published in the journal eNeuro found that heroin cut with fentanyl will cause oxygen levels in the brain to drop dramatically and remain that way for an extended period. The brain temperature will also decrease, and the combined effects make it more challenging for Narcan, the anti-overdose drug, to be effective.
Fentanyl is 50 to 100 times stronger than morphine, and when combined with heroin, it can lead to an instant overdose. It’s prescribed in cases of severe chronic pain that can’t be treated with lesser alternatives or to ease pain after serious surgery. However, as a cutting agent, fentanyl is convenient for dealers because it can be made in clandestine labs or imported from overseas markets. It’s much cheaper than heroin, meaning it works well to increase profits.
Fentanyl will increase the potency of heroin instead of diluting it, so the supply will be strong enough for regular users who have a high opioid tolerance to get high. Unfortunately, fentanyl is highly addictive and will keep users coming back for more.
The National Institute on Drug Abuse (NIDA) found that 2 mgs (milligrams) of fentanyl is enough to be fatal. Even someone who breathes or touches the substance can be affected. With the opioid overdose crisis claiming 128 lives each day, awareness about drugs like fentanyl and how it has made its way into heroin is essential.
Can You Test Cutting Agents In Heroin?
There are some testing kits consumers can purchase to test their drugs for different substances. The kits will mention what they test for, and testing a substance before consumption can save your life. However, don’t expect these kits to test for every single substance. Even with at-home testing, you can’t be 100 percent certain about the heroin you’ve purchased. The black market is dangerous and can’t be trusted.
Fentanyl testing strips (FTS) are easy to use. They can be an essential harm reduction tactic for a heroin user. Individuals have shown a willingness to use these, and it might be useful to encourage someone to avoid a batch that’s contaminated with fentanyl.
If you’ve tested a batch of heroin and found it to be contaminated with fentanyl or something else that’s dangerous, it’ll be in your best interest to throw it away or discard it properly. You should never risk your life and consume fentanyl-laced heroin. If you do choose to use it, you need to understand that your body won’t tolerate fentanyl the same as other drugs due to its potency.
Can You Tell Heroin Is Cut By Looking At It?
The short answer is no. It’s difficult and nearly impossible to determine if your heroin is contaminated with other substances. Dealers look for cutting agents that blend in well to ensure customers do not suspect a subpar product.
Looking at heroin supplies to check for cutting agents is never recommended. However, if you do notice something such as the smell or look is off, it could be an indicator that the supply is contaminated. You can look for a sparkly quality or different colors that indicate laundry detergent has been added.
The most immediate threat to heroin users is fentanyl, which can be identified with a fentanyl testing strip.
What Happens If I’ve Used Laced Heroin?
If you believe you’ve used laced heroin, you must seek immediate medical attention. It could be fatal, and you shouldn’t fear calling 911.
The following are signs of a heroin overdose and should not be ignored. These include:
- Low blood pressure
- Bluish lips or fingernails
- Slowed heart rate
- Limp body
- Slowed breathing or respiratory distress
- Clammy hands and face
- Pale skin
Heroin overdoses can be fatal, but in some cases, they can be reversed by emergency personnel with naloxone rescue kits. For the drug to be effective, it must be administered immediately after a person shows a sign of overdose. The longer someone waits for treatment, the less likely it’ll be reversed.